Hail, Grant
- When
- June 28, 2:00 PM CST
- Where
- Grant County, Boscobel
- Measured
- 1.75 in hail
- Crop damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 43.133, -90.700
Amateur radio operators and law enforcement officials reported hail the size of quarters and golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Amateur radio operators and law enforcement officials reported hail the size of quarters and golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 28, 12:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 100 PM CDT SAT JUN 28 2003 16Z SFC ANALYSIS PLACED A LOW JUST NORTH OF LSE...WITH A COLD FRONT RUNNING SOUTH OF THE LOW INTO CENTRAL IOWA. DECREASING CLOUDS THROUGH THE LATE MORNING HOURS HAVE AIDED IN DESTABILIZATION OF THE ATMOSPHERE...WITH RUC CAPES OF AROUND 1000 J/KG ALONG THIS FRONT. SHOWERS AND STORMS HAVE STARTED TO DEVELOP ALONG THE FRONT AS A RESULT. HAVE UPDATED AREAS AROUND AND EAST OF THE BOUNDARY FOR SHOWER AND STORM CHANCES THIS AFTERNOON AS A RESULT...MAINLY ALONG AND EAST OF THE MISSISSIPPI. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RIECK
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 115 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT MAIN EAST OF A ROCHESTER MINNESOTA TO WAUKON IOWA LINE. THIS AFTERNOON...INCREASED SUNSHINE HAS HELPED TO DESTABILIZE THE ATMOSPHERE ACROSS THE AREA. A COLD FRONT...EXTENDING FROM A LOW OVER NORTHWEST WISCONSIN...WILL SERVE AS A TRIGGER FOR SCATTERED SHOWERS AND STORMS IN THIS DESTABILIZING AIR. THIS FRONT WILL MOVE SLOWLY ACROSS WESTERN WISCONSIN THIS AFTERNOON...PUTTING THE BEST CHANCES FOR STORMS IN THAT AREA. WIND PROFILES AND THE INSTABILITY SUPPORT STORM DEVELOPMENT...WITH STRONG WIND GUSTS AND HAIL POSSIBLE. TONIGHT...AN UPPER LEVEL DISTURBANCE WILL ROTATE SOUTH ACROSS THE AREA...WHILE A WEAK FRONTAL BOUNDARY WAVERS FROM NORTHERN MINNESOTA THROUGH SOUTHEAST WISCONSIN. MOISTURE AND INSTABILITY ARE EXPECTED TO BE SOMEWHAT LIMITED. HOWEVER...STRONG WIND SHEAR ALOFT WILL SPREAD OVER THE AREA AS THE DISTURBANCE MOVES ACROSS THE REGION. THE COMBINATION OF THE FRONTAL BOUNDARY IN THE AREA AND THE STRONG WIND SHEAR WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE...WITH MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. RIECK/RRS
The La Crosse radar (KARX), 86 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359730, 5359729.